Kansas, 2021

Winter Storm in Kansas, January 1, 2021

January 1, 2021 · NWS TOP · 1 event in 1 county or zone

A mixture of snow, sleet and some freezing rain occurred across northeast Kansas on Friday January 1st. Any ice accumulation was limited to the far southeast counties in NWS Topeka's service area and remained less than one quarter inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A mixture of snow, sleet and some freezing rain occurred across northeast Kansas on Friday January 1st. Any ice accumulation was limited to the far southeast counties in NWS Topeka's service area and remained less than one quarter inch. There was a band of heavy snow that set up across Osage into Shawnee County that produced an axis of 4-6 inches with isolated higher amounts reported. Outside of this band snow amounts ranged from 1 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 1, 4:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 1, 4:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
438 AM CST Fri Jan 1 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 236 AM CST Fri Jan 1 2021

08Z water vapor imagery and profiler data showed a closed upper
low moving north over eastern OK with upper level difluence
overspreading the forecast area. At the surface, a low pressure
center was over southeast OK. There have been a few reports across
Anderson and Coffey counties of mix precip already.

In general the forecast looks to be in reasonable shape with how the
winter weather looks to unfold. The main adjustment has been to
tighten the gradient in POPs and QPF on the northwestern edge of the
expected precip. Looking at the 00Z RAOB from TOP, there was quite a
bit of dry air ahead of the system. And much of the guidance
including the CAMs have showed the precip struggling to make it as
far west as Abilene and Manhattan. Based on the RAOB and the models
tendency to take the 500MB low into central MO with the better
dynamics remaining east of these areas, think snow amounts of an
inch or more are unlikely and will cancel the western row of
counties from the winter weather advisory.

Further east, the NAM and GFS show a pretty well defined TROWAL and
frontogenesis impacting east central KS if for a brief period of
time. It looks like the better dynamics will be over the area from
about 10Z until about 16Z or 18Z. And there are indications for some
conditional symmetric instability above the frontal zone, although it
is kind of high above the front so I'm not sure how much influence
it may have on vertical motions. In any case there is high
confidence in a wintry mix of precipitation continuing to move
north and eventually transitioning to all snow through the
morning. The forcing looks to move east with the low pressure
system fairly quickly and is likely to cause precip to taper off
through the afternoon. Models have tended to show less of the warm
nose over the forecast area. But recent reports suggest the
models are not strong enough with the warm nose, at least
initially. So think for the counties with the winter storm
warning, there could be a little more sleet and freezing rain
through about 12Z or 13Z which would lower snow totals. However
with the potential for around a half inch of sleet and a tenth or
two of freezing rain, I plan to keep the warning going as it. In
general I think the snow totals could be a little lower, more in
the 3 to 5 inch range for a couple reasons. First the forcing over
the area is relatively short lived while the low pressure system
gradually weakens. So there is about a 5 to 6 hour window for snow
to accumulate. Second this is not a very cold system with respect
to snow to liquid ratios (SLR). Most of the guidance is
suggesting SLR between 7 and 10:1 when climatologically we
normally see a ratio around 13:1. Since there is not a lot of cold
air wrapping into the system, I think the lower ratios are
probably going to hold. So the small window for accumulations and
the lower than normal SLR suggest getting 6 inches of snow or more
is a low probability. This is also supported by the SREF and GFS
ensemble plumes which cluster snow totals between 2 and 5 inches.
The only other change I plan to make with the headlines is to end
them by 21Z since forcing for vertical motion is progged to have
moved east by then.

For Saturday, another closed upper low is progged to come out of the
southern plains. However the trend with this wave as been to keep it
to the southeast of the forecast area. There may be some weak
forcing for vertical motion across east central KS, but with the
models keeping the better saturation southeast, think chances for
measurable precip is to low to include in the forecast. Although
can't rule out some flurries through the day on Saturday.

A third wave is expected to move through the central plains on
Sunday but moisture with this system is even more limited. With no
guidance generating any significant QPF, the forecast remains dry.

Shortwave ridging is expected to develop for the beginning of the
workweek next week allowing a modest warmup in temps. By Wednesday
there are signs of another amplified mid-level trough moving over
the central plains. However there does not appear to be much
consistency from run to run with this wave. So will stick with the
national blend of models which gave me a dry forecast on Wednesday.
If models continue to show the trough moving though in later runs,
may need to include some POPs.

Cloud cover and precip are expected to keep temps in the lower 30s
today. Across the western parts of the forecast area with there is
not expected to be precip and possible better insolation, highs
could warm into the upper 30s. Snow cover is expected to limit how
warm temps will get on Saturday across east central KS, but for
areas without snow, a gradual moderation in temps is likely through
the weekend with reading in the middle 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 438 AM CST Fri Jan 1 2021

Confidence is high in deteriorating conditions for TOP and FOE as
snow and sleet move north. Expect IFR VSBY with moderate snow by
mid morning. The heavier precip shoudl begin moving east around
noon with most if not all of the precip east of the terminals by
21Z. Dry air may prevail at MHK with only some flurries expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 3 PM CST this afternoon for KSZ040-
054>056-058-059.

Winter Weather Advisory until 3 PM CST this afternoon for KSZ012-
024-026-037>039.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jan 1, 3:57 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 AM CST Fri Jan 1 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 AM CST Fri Jan 1 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A winter storm with freezing rain, sleet and snow will move across
east central and parts of northeast Kansas today. Areas along and
east of a line from Council Grove to Topeka are likely to see
wintry weather this morning. Ice amounts of 1 to 2 tenths of an
inch and snow amounts up to 5 inches are forecast. The wintry
weather is expected to taper off and move east of the area by mid
afternoon. Winter weather warnings and advisories are in effect
until 3 pm this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
January 1, 5:00 AM CST to 1:00 PM CST
Where
Osage forecast zone
Reported by
Trained Spotter
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A spotter estimated 7 inches of snow 3WNW of Osage City in Osage County by the time the snow was done in early afternoon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927305.